or Connect
New Posts  All Forums:Forum Nav:

paxil?

post #1 of 10
Thread Starter 
I'm not sure if this is the appropriate section, but I figured it had to do with health.

My doctor prescribed Paxil for me. I was wondering if anyone has used it before and had any comments about it/side effects? If you don't feel comfortable posting, you can PM me.

My boyfriend is going to pharmacy school and he's strongly advising me against it. It's an antidepressant. I get major mood swings and am highly emotional and he (along with my parents) think that it will make me even more emotional. I've read about it and it sounds like it can elicit two completely different reactions... apathy or extreme mood swings. i need the apathy part. i don't know what i'll do if i become even more emotional.

any thoughts would be greatly appreciated.

edit: just wanted to add, i'll of course seek out more advice from my doctor and tell him my concerns... but i wanted to hear what others who had taken it thought
post #2 of 10
Has your doctor diagnosed you with depression? How long has it been going on? Have you looked at non-medication ways to treat it? Before prescribing you meds, your doctor should have given you bloodwork, etc, because a lot of the time, people get depressive symptoms from things like iron deficiency anaemia and other vitamin deficiencies. If the depression is mild to moderate, exercise can also be as effective as SSRI's.

As SSRI's go, I understand your hesitation to take Paxil especially given your boyfriend's reaction. I never took Paxil, but I can tell you that I used to have huge mood swings and I've always been really emotional. SSRI's never made me more emotional... they do accentuate hypomanic behaviour but if your mood swings are due to depression and not bipolar disorder, that's not super likely, but it does happen. It's minimized by starting at low doses though.

One thing to consider is that Paxil is associated with weight gain. I think most SSRI's are, but I've heard that it is the worst with Paxil and that has been what I have seen from most people I know who have been on them. This doesn't happen to everyone, but if you are new to SSRI's, and are concerned about your weight and this might affect whether you would continue treatment, it's a valid thing to bring up with your doctor.
post #3 of 10
^ agree wiith above post. Explore other options. Moods swing are generally associated with hormonal imbalances in women. I would try to regulate your hormones first.

Progesterone

One of my very best friends was prescribed paxil, because she had trouble with a breakup. 10 years later and over 80 pounds, she was still on paxil, taking it becasue she was depressed about her weight. She lost all interest in sex, would have bouts of crying that lasted for days and she has since switched prescriptions but can't wean off the drugs completely.

Taking drugs never cures these problems, it merely masks them. Find out what is causing the moods swigns and try to fix that first before you go the drug route.
post #4 of 10
I had a BF who was prescribed Paxil for his OCD, but after doing research together he threw that stuff out.

I have also heard nothing but BAD stuff about that drug. I find it shocking that doctors prescribe it so easily.

Is this your GP prescribing it? If so I HIGHLY recommend that you go see an actual psychiatrist. To be honest, it is kind of disturbing how little some GPs understand about drugs that treat mental health issues. I get a medicine I have been on since childhood from my GP (because I know that I need it and know my dose and it can be confirmed by calling my last shrink), and he actually suggested at one point that I DOUBLE my dose (not a sustained release pill or anything), which is just not how the medication works AT ALL. In fact, it would be very unhealthy and likely lead to a substance abuse problem...I had to sit there and explain to my GP how the medicine works....which is really disturbing when you think about it.
post #5 of 10
Thread Starter 
thank you all for your comments and pms!

casey, i was a little worried myself. i basically told my doctor my symptoms and he said sounds like depression, got out his book and wrote out a prescription for paxil.

i think i'm going to see a psychiatrist before i start any meds. my symptoms could be a lot of things, maybe hormonal imbalances like poorPOOHbaby and rivkah said. i've read too many bad things about paxil already.
post #6 of 10
I was on it in college and it just made me unable to sleep and sort of manic. I didn't eat on it, but I didn't really eat anyways so I guess that was atypical. What I remember is how awful it was to go off of it--I had wierd electric-shock sensations that made me feel like I was about to have a heart attack.

There are many other anti-d's with less history of negative side effects, and other possibilities for the treatment of depression as well.
post #7 of 10
There is a controlled release form of Paxil available that does not have the weight gain side effects.
post #8 of 10
I was on paxil a few different times (for anxiety and depression) and I really didn't think it helped me and it didn't make me feel good. I didn't gain weight, but I did have the most awful side effect (WARNING - TMI) - I was absolutely incapable of acheiving an orgasm, they just went away. It was so frustrating.

The withdrawal from it also sucks really bad, much worse than any of the other SSRIs. It's because of it's short half-life (~21 hours, compared to ~4 days for Prozac).

I'm on wellbutrin now and it's much better than Paxil.

Good Luck with everything, and DEFINITELY see a psychiatrist - my GP wouldn't listen to my concerns about paxil, and once I discussed it with a psychiatrist I got the answers and adjustments I needed.
post #9 of 10
Paxil is known to be more addictive than heroin.
post #10 of 10
My doctors have been trying to get me on paxil for a few years now for my anxiety. (I don't have the depression that usually comes with it) I absolutely refuse to take it. I know a bit about drugs, but It was my fathers experience that really had me against it.
He was on it for depression, and it made his life so miserable. It's tough to get used to, it made it horrible for him to sleep, he was always moody and manic. He just wanted off of it, but once you start taking it, the withdrawl symptoms are so much worse. It was lose/lose for him, because he was miserable on the drug, but couldn't get past the symptoms when he tried to stop. Turns out, he was never really depressed anyway...

Casey is absolutely right. some doctors are way too quick to give out drugs and diagnose things like depression right now. Take your time, talk to someone who will actually listen to what you're feeling and see if you can work it out that way first. you may not need the drugs, but if you do, make sure you really feel comfortable in your decision, don't feel like anyone is forcing anything on you, and make sure They take the time to really understand it as well so they can make the best decision.
New Posts  All Forums:Forum Nav:
  Return Home
  Back to Forum: Ladies Lounge